Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 142, NWS Goodland, KS

May 29, 2016Gove County, Logan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 29, 2016, 3:31 PM CDT for Gove County, Logan County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2016, 3:31 PM CDT (20:31 UTC)
Expired
May 29, 2016, 4:15 PM CDT
In force
44 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Gove County, KS, Logan County, KS

The radar

The Goodland radar (KGLD), 88 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 4:00 PM CDTHAIL 110 S Oakley, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
642 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1620 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

435 
WUUS53 KGLD 292031
SVRGLD
KSC063-109-292115-
/O.NEW.KGLD.SV.W.0142.160529T2031Z-160529T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
331 PM CDT SUN MAY 29 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GOVE COUNTY IN WEST CENTRAL KANSAS...
  EAST CENTRAL LOGAN COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 415 PM CDT

* AT 331 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF
  OAKLEY...MOVING NORTHEAST AT 10 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  OAKLEY AND GRINNELL. 

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 76 AND 91.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3894 10091 3913 10081 3913 10050 3889 10080
TIME...MOT...LOC 2031Z 221DEG 8KT 3896 10081 

HAIL...1.50IN
WIND...60MPH
 
$$

HUSTED
2 follow-up statements
677 
WWUS53 KGLD 292051
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
351 PM CDT SUN MAY 29 2016

KSC063-109-292115-
/O.CON.KGLD.SV.W.0142.000000T0000Z-160529T2115Z/
GOVE KS-LOGAN KS-
351 PM CDT SUN MAY 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHWESTERN GOVE AND EAST CENTRAL LOGAN COUNTIES...

AT 351 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES SOUTH OF
OAKLEY...AND IS NEARLY STATIONARY.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
OAKLEY AND GRINNELL. 

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 76 AND 91.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3894 10091 3913 10081 3913 10050 3889 10080
TIME...MOT...LOC 2051Z 244DEG 4KT 3894 10077 

HAIL...1.50IN
WIND...60MPH
 
$$

HUSTED
019 
WWUS53 KGLD 292102
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
402 PM CDT SUN MAY 29 2016

KSC063-109-292115-
/O.CON.KGLD.SV.W.0142.000000T0000Z-160529T2115Z/
GOVE KS-LOGAN KS-
402 PM CDT SUN MAY 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHWESTERN GOVE AND EAST CENTRAL LOGAN COUNTIES...

AT 401 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF
OAKLEY...MOVING NORTHEAST AT 10 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
OAKLEY.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 76 AND 80.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3894 10091 3913 10081 3907 10057 3889 10080
TIME...MOT...LOC 2101Z 204DEG 7KT 3896 10079 

HAIL...1.50IN
WIND...60MPH
 
$$

HUSTED

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:29 PM CDT, 2 minutes earlier.

Area forecast discussion, May 29, 3:29 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
229 PM MDT SUN MAY 29 2016

.SHORT TERM...(This evening through Monday)
Issued at 217 PM MDT Sun May 29 2016

Scattered thunderstorms have developed this afternoon in
southeastern part of the area. A weak shortwave trough rotating
around the souther plains ridge has provided enough lift in the
moderately unstable and weakly sheared environment for large hail
in the strongest cores. The shear is forecast to increase a bit
this afternoon so storms will likely persist into the evening
hours as they gradually lift north with the upper forcing.

Monday will present a similar set up as today. Another shortwave
trough will rotate in during the afternoon from the southwest.
Instability however will be higher...with most of the forecast
area moderately to strongly unstable. Deep layer shear will be
similar with perhaps a slight increase as well compared to today.
As a result...think there will be another round of scattered
storms capable of producing large hail.

.LONG TERM...(Monday night through Sunday)
Issued at 151 PM MDT Sun May 29 2016

Thunderstorm activity Monday evening, some severe, will slowly wind
down Monday night as the longwave of low pressure pulls slightly
eastward overnight. The theta-e boundary that provided a focus for
thunderstorm development on Monday afternoon/evening will move off
to the east as we head into Tuesday. Another round of thunderstorm
activity will be possible on Tuesday along and ahead of a cold
front. At this time, strong thunderstorms are possible but severe
thunderstorm development will be limited. PoPs remain in the
forecast through Wednesday morning as this front will likely slow
down during the overnight hours and perhaps stall out just to the
east of the CWA. This system will move to the east late Wednesday
and into Thursday with high pressure building in to the west of the
CWA. A dry and warm pattern will persist from late Wednesday into
the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1117 AM MDT Sun May 29 2016

widely scattered thunderstorms will develop this evening and
persist into tonight due to a weak shortwave trough aloft and
instability due to surface heating. Confidence is rather low that
one of these storms will directly impact either KGLD or KMCK so
will not mention in the TAFs at this time.
Overnight...there is a low probability of low clouds and fog with
low level moisture advecting northward which could briefly reduce
flight categories at either terminal. Once again, confidence is
rather low so will leave out of the TAFs for now.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...TL
AVIATION...024
Hazardous weather outlook, May 29, 11:41 AM CDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT SUN MAY 29 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301645-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1041 AM MDT SUN MAY 29 2016 /1141 AM CDT SUN MAY 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE WILL BE ISOLATED TO SCATTERED THUNDERSTORMS THROUGH TONIGHT.
AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE CHANCES FOR THUNDERSTORMS WILL CONTINUE FROM MONDAY INTO
TUESDAY NIGHT. AT THIS TIME...IT LOOKS LIKE SOME OF THESE STORMS
COULD BECOME SEVERE MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, May 29, 1:37 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
137 PM CDT SUN MAY 29 2016

KSZ029-291915-
GOVE KS-
137 PM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOVE COUNTY UNTIL
215 PM CDT...

AT 137 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF HEALY...MOVING NORTH AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
THE MONUMENT ROCKS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3871 10082 3892 10081 3892 10037 3870 10039
      3870 10082
TIME...MOT...LOC 1837Z 188DEG 21KT 3873 10072

024
Local storm report, May 29, 2:12 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
112 PM MDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     HAIL             3 W GOVE                38.96N 100.55W
05/29/2016  E1.00 INCH       GOVE               KS   PUBLIC

            HAIL IS COATING THE GROUND. HIGH WINDS ALSO REPORTED.

&&

HILL
Local storm report, May 29, 2:46 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
146 PM MDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     HAIL             4 S PARK                39.05N 100.36W
05/29/2016  E1.25 INCH       GOVE               KS   TRAINED SPOTTER

            STARTED AT 135 PM MDT AND ENDED AT 141 PM MDT.

&&

HILL
Local storm report, May 29, 3:07 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
207 PM MDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             2 S PARK                39.08N 100.36W
05/29/2016  M1.25 INCH       GOVE               KS   COCORAHS

            BROKEN HOUSE WINDOWS

&&

TLYNCH
Local storm report, May 29, 3:10 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     HAIL             3 W GOVE                38.96N 100.55W
05/29/2016  E1.25 INCH       GOVE               KS   PUBLIC

            HAIL COVERING THE GROUND

&&

HILL
Local storm report, May 29, 3:24 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
224 PM MDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HAIL             7 SSE HOXIE             39.26N 100.40W
05/29/2016  E0.75 INCH       SHERIDAN           KS   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL

&&

HILL

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 1:37 PM CDTSpecial Weather StatementGLDGove38 min
May 29, 1:52 PM CDTSevere Thunderstorm WarningGLDGove38 min
May 29, 2:22 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan38 min
May 29, 2:54 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan51 min
May 29, 3:02 PM CDTSevere Thunderstorm WarningGLDSheridan43 min
May 29, 3:12 PM CDTSevere Thunderstorm WarningGLDGove48 min
May 29, 3:46 PM CDTSpecial Weather StatementGLDNorton14 min
May 29, 3:48 PM CDTFlash Flood WarningGLDGove6 hr
May 29, 3:53 PM CDTSpecial Weather StatementGLDLogan22 min
May 29, 3:55 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas50 min
May 29, 3:57 PM CDTSevere Thunderstorm WarningGLDGove48 min
May 29, 4:05 PM CDTSpecial Weather StatementGLDNorton25 min
May 29, 4:11 PM CDTSevere Thunderstorm WarningGLDGove, Logan49 min
May 29, 4:14 PM CDTSpecial Weather StatementGLDLogan16 min
May 29, 4:24 PM CDTSpecial Weather StatementGLDSheridan21 min
May 29, 4:30 PM CDTFlash Flood WarningGLDGove, Logan5 hr
May 29, 4:42 PM CDTSpecial Weather StatementGLDSheridan18 min
May 29, 4:47 PM CDTSpecial Weather StatementGLDGove28 min
May 29, 4:55 PM CDTTornado WarningGLDGove, Logan13 min
May 29, 4:58 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Thomas47 min
May 29, 5:19 PM CDTSpecial Weather StatementGLDThomas11 min
May 29, 5:21 PM CDTSevere Thunderstorm WarningGLDGove24 min
May 29, 5:25 PM CDTSevere Thunderstorm WarningGLDThomas35 min
May 29, 5:35 PM CDTSpecial Weather StatementGLDLogan25 min
May 29, 5:43 PM CDTFlash Flood WarningGLDLogan4 hr
May 29, 5:44 PM CDTSevere Thunderstorm WarningGLDLogan46 min
May 29, 5:45 PM CDTSpecial Weather StatementGLDGove15 min
May 29, 5:56 PM CDTSevere Thunderstorm WarningGLDThomas34 min
May 29, 6:02 PM CDTSpecial Weather StatementGLDGove28 min
May 29, 6:08 PM CDTSpecial Weather StatementGLDLogan22 min
May 29, 6:11 PM CDTSpecial Weather StatementGLDThomas19 min
May 29, 6:22 PM CDTSpecial Weather StatementGLDSherman8 min
May 29, 6:27 PM CDTSevere Thunderstorm WarningGLDGove, Logan33 min
May 29, 6:30 PM CDTSpecial Weather StatementGLDWallace15 min
May 29, 6:31 PM CDTSpecial Weather StatementGLDSherman14 min
May 29, 6:34 PM CDTSevere Thunderstorm WarningGLDGreeley41 min
May 29, 6:38 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace52 min
May 29, 6:50 PM CDTSpecial Weather StatementGLDSherman25 min
May 29, 6:57 PM CDTSpecial Weather StatementGLDLogan18 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.